Adriamycin (Doxorubicin) does cause heart attacks and heart failure. I had a heart attack while going through Adriamycin as the heart damage is evident on all my heart tests and confirmed by three Cardiologists. The vast majority of emails I get from readers of my blog have to do with Adriamycin Cytoxan Chemotherapy known as the “Red Devil”. There doesn’t seem to be any rhyme nor reason on why some women have very few side effects, and others have debilitating side effects. Now I have to give you more bad news to watch for serious heart side effects and not overlook them.
I had symptoms of a heart attack during Adriamycin, but thought it was side effects. Clearly, I remember the night with shoulder pain, chest pain, and sweating. From then on walking up my steps, I had to rest every other step I was so out of breath. Immediately, I developed a serious cough and even more fatigue. You might ask, “Why didn’t you do something?” Well, in my case the side effects of AC were so bad this seemed normal to me. I never even mentioned this to my Oncologist as being out of breath is normal on AC. My heart rate also elevated to 112 beats per minute which also can be normal during AC.
Thank God my Oncologist sent me to the Cardiologist when my Echocardiogram came back with “scary bad results” to quote my Oncologist. We all blamed it all on Herceptin, but looking back, the symptoms were during Adriamycin. Herceptin just added to the damage. The Cardiologist immediately put me on heart meds. After 10 months of heart meds, my heart has greatly improved I am thrilled to report.
MD Anderson, the #1 cancer hospital in the USA, recently completed a study about heart failure and Doxorubicin (Adriamycin) with some amazing findings discovering the molecular basis for Doxorubicin’s damage to the heart. It explains why some people can have a very small dosage of the drug and still get heart damage, yet others who have large doses have no heart trouble:
“Even in this age of targeted therapies, doxorubicin remains an effective agent used mainly in combination with other drugs against a variety of malignancies, including breast, lung, ovarian and bladder cancers, as well as leukemia and lymphoma,” said Edward T.H. Yeh, M.D., professor and chair of MD Anderson’s Department of Cardiology and senior author of the study.
“However, its use is limited by its cardiotoxicity, which can lead to heart failure,” Yeh said. “We’re excited because we’ve identified the molecular basis for doxorubicin’s damage to the heart.”
The full article can be found here: http://www.mdanderson.org/newsroom/news-releases/2012/key-discovered-to-how-chemotherapy-drug-causes-heart-failure.html
Because of their findings, MD Anderson is undertaking yet another study to determine if a simple blood test could tell a patient’s risk for cardiac toxicity during Doxorubicin (Adriamycin). I find that to be absolutely incredible!
But as we wait for that to occur, if you are currently on Adriamycin, watch for these severe heart problems and let your Oncologist know immediately. Do not hesitate to use that word “heart” when talking to your Oncologist. If you have taken Adriamycin in the past, pay close attention to your heart. After my experiences, I would recommend that you see a Cardiologist so your heart can be monitored. Heart failure can happen many years after taking Adriamycin.
Has all of this been worth it? Yes, I am still feeling better each day. That is worth so much. Do not get discouraged. It is all overwhelming, but pay attention and speak up!